Alert archive / North Dakota / Severe Thunderstorm Warnings in 2002
Severe Thunderstorm Warning 166, NWS Bismarck, ND
NWS Bismarck, ND issued this severe thunderstorm warning at Aug 26, 2002, 3:24 PM CDT for Wells County, North Dakota. It was in force for 66 min. 1 report came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Aug 26, 2002, 3:24 PM CDT (20:24 UTC)
- Expired
- Aug 26, 2002, 4:30 PM CDT
- In force
- 66 min
- Issued by
- NWS Bismarck, ND
- Area
- Counties, with a storm outline in the text
County Wells County, ND
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Aug 26, 4:07 PM CDT | Hail 0.75 | Bowdon, ND |
NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| Aug 26, 2:50 PM CDT | Severe Thunderstorm Watch | SPC | 6 hr |
The nearest sounding before it
Bismarck Municip, ND (KBIS), launched 12:00Z, 8.4 hours before the alert went out and 107 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 292 J/kg
- Mixed-layer CIN
- -375 J/kg
- Mixed-layer LCL
- 1488 m above ground
- 0-6 km bulk shear
- 39 kt
- 0-1 km storm-relative helicity
- 101 m²/s²
- 0-3 km storm-relative helicity
- 208 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.8
The text
As transmitted, in the capitals the NWS used until 2016.
214
WUUS53 KBIS 262024
SVRBIS
NDC103-262130-
BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE BISMARCK ND
323 PM CDT MON AUG 26 2002
THE NATIONAL WEATHER SERVICE IN BISMARCK HAS ISSUED A
* SEVERE THUNDERSTORM WARNING FOR...
WELLS COUNTY IN SOUTH CENTRAL NORTH DAKOTA
* UNTIL 430 PM CDT
* AT 323 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
SEVERE THUNDERSTORM 12 MILES SOUTH OF HURDSFIELD...OR ABOUT 52
MILES NORTHEAST OF BISMARCK...MOVING NORTHEAST AT 20 MPH.
* THE SEVERE THUNDERSTORM WILL BE NEAR...
HURDSFIELD AT 340 PM CDT
CHASELEY AT 350 PM CDT
BOWDON AT 400 PM CDT
HEATON AT 415 PM CDT
SYKESTON AT 425 PM CDT
FESSENDEN...CATHAY...EMRICK AT 430 PM CDT
IF SEVERE WEATHER APPROACHES YOUR AREA...GO INSIDE A STURDY SHELTER
AWAY FROM CREEK BEDS AND OTHER FLOOD-PRONE AREAS. REMEMBER...A SEVERE
THUNDERSTORM CAN PRODUCE LARGE DAMAGING HAIL...DAMAGING WINDS IN
EXCESS OF 55 MPH...DEADLY LIGHTNING...AND VERY HEAVY RAIN. ONE INCH
DIAMETER HAIL WAS REPORTED WITH THIS STORM NEAR TUTTLE.
A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 900 PM CDT MONDAY
EVENING FOR EASTERN NORTH DAKOTA.
LAT...LON 4734 10003 4733 9959 4751 9931 4769 9963
4773 9996
VININGWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Bismarck, ND wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 26, 2:45 PM CDT, 39 minutes earlier.
Area forecast discussion, Aug 26, 2:45 PM CDT, 39 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE BISMARCK ND 245 PM CDT MON AUG 26 2002 A CONCERN FOR THE SHORT RANGE IS THE CHANCE OF SEVERE THUNDERSTORMS WITH LARGE HAIL TONIGHT. AN INVERTED SURFACE TROUGH WILL CONTINUE OVER THE REGION TONIGHT WITH WARM ADVECTION LIFT IN LOWER LAYERS. LOW PRESSURE ALOFT CENTERED IN SOUTHWEST SASKATCHEWAN WILL RESULT IN SOUTHWEST FLOW PLUS A SHORT WAVE ENTERING SOUTH CENTRAL ND THIS EVENING. ALSO...THE RESULTANT SHEAR SUGGESTS CHANCE OF ORGANIZED CONVECTION. A CHANCE OF THUNDERSTORMS WILL CONTINUE TUESDAY AS THE SURFACE TROUGH PERSISTS WITH WEAKENING FLOW ALOFT. THEN...A DRY RESPITE IS LIKELY WEDNESDAY AND WEDNESDAY NIGHT AS THE UPPER FLOW SPLITS AND A SURFACE HIGH BRINGS WEAK COLD ADVECTION. FOR THE EXTENDED PERIOD...THE AVN MODEL SHOWS A RETURN TO SOUTHWEST FLOW ALOFT WITH TRAINING SHORT WAVES...PLUS INCREASING LOW LEVEL MOISTURE. THE MRF CONTINUES THE UPPER SOUTHWEST FLOW INTO THE WEEKEND AS A TROUGH DIGS ON THE PACIFIC COAST. THIS MOIST PATTERN MAY FINALLY BREAK LATE MONDAY AS AN UPPER TROUGH ROTATES EAST THROUGH CANADA. .BIS...NONE. LM
In the hours before
Local storm report, Aug 26, 1:22 PM CDT, 2 hours 2 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BISMARCK ND
122 PM CDT MON AUG 26 2002
TIME(CDT) .....CITY LOCATION.....STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
1150 AM SELFRIDGE ND .75 INCH HAIL
08/26/02 SIOUX REPORTED BY STORM
SPOTTER.The office that day
Everything else NWS Bismarck, ND issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Aug 25, 7:24 PM CDT | Severe Thunderstorm Warning | BIS | Renville, Ward | 66 min |
| Aug 25, 8:34 PM CDT | Severe Thunderstorm Warning | BIS | Renville | 56 min |
| Aug 25, 9:13 PM CDT | Severe Thunderstorm Warning | BIS | Ward | 62 min |
| Aug 26, 11:21 AM CDT | Severe Thunderstorm Warning | BIS | Sioux | 54 min |
| Aug 26, 2:48 PM CDT | Severe Thunderstorm Warning | BIS | Kidder | 57 min |
| Aug 26, 4:24 PM CDT | Severe Thunderstorm Warning | BIS | Burke | 51 min |
| Aug 26, 4:47 PM CDT | Severe Thunderstorm Warning | BIS | Renville, Ward | 58 min |
| Aug 26, 5:05 PM CDT | Severe Thunderstorm Warning | BIS | Wells | 55 min |
| Aug 26, 5:43 PM CDT | Severe Thunderstorm Warning | BIS | McHenry | 62 min |
| Aug 26, 5:45 PM CDT | Severe Thunderstorm Warning | BIS | Renville | 60 min |
| Aug 26, 6:19 PM CDT | Severe Thunderstorm Warning | BIS | Bottineau | 56 min |
| Aug 26, 6:47 PM CDT | Severe Thunderstorm Warning | BIS | Renville | 28 min |
| Aug 26, 6:50 PM CDT | Severe Thunderstorm Warning | BIS | McHenry | 55 min |
Nearby
Severe Thunderstorm Warnings in North Dakota, 2002Every severe thunderstorm warning in 2002
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive.